A couple years ago, my partner and I responded to a patient in her early 20s. Patient was reported to be unresponsive by her mother. Upon arrival, we noted that patient was lying supine on the living room floor. Patient was still unresponsive, breathing 2-4 times a minute, and cyanotic. A strong carotid pulse was noted but patient had weak radials. We noted an empty syringe lying on the floor next to her. Initial Sp02 was in the 40s and HR was 130. We began assisting ventilations (brought Sp02 up to high 90s), achieved IV access, and gave a total of 1 mg of Narcan. Patient gradually regained spontaneous respiratory effort and woke up a few minutes later. Patient became fully alert and was answering all questions appropriately. Patient’s respiratory effort was noted to be labored (breathing 25-30 times a minute) and her Sp02 was around 80%. Patient complained of SOB. My partner auscultated lung sounds and noted crackles bilaterally in the bases. This is a case where despite spontaneous respiratory effort and improved mental status, patient continued to desaturate…
Opioid overdoses have unfortunately become way to common. In many areas, opioid overdoses are routine calls that usually go something like this: show up, ventilate with 02, give some Narcan, and transport. Though it’s somewhat uncommon, sometimes you’ll encounter what’s referred to as non-cardiogenic pulmonary edema (2-10% of opioid overdoses, Naloxone-induced NCPE 0.2 to 3.6%). NCPE doesn’t seem to be taught or reviewed much in the prehospital environment. Honestly, it’s pretty scarcely reported in the literature. With the increases in the opioid crisis, providers are more likely to see this event occur. Current theories suggest different triggering mechanisms – the opioid itself, naloxone, or possibly a combination of both. Let’s look at some of the potential causes. But first, let’s review cardiogenic and non-cardiogenic pulmonary edema.
Cardiogenic pulmonary edema occurs due to increased capillary hydrostatic pressure secondary to elevated pulmonary venous pressure.
- Elevated left atrial pressures
- Left ventricular systolic dysfunction (congestive heart failure)
- Left ventricular diastolic dysfunction
- Left ventricular volume overload
- Left ventricular outflow obstruction
- Myocardial infarction
Non-cardiogenic pulmonary edema is caused by changes in capillary permeability as a result of a direct or an indirect pathologic insult.
Major causes include:
- Fluid overload
- Inhalation injury
- Neurogenic pulmonary edema
- Acute kidney disease
- Allergic reaction
- Adult respiratory distress syndrome
Non-cardiogenic pulmonary edema typically presents as difficulty breathing accompanied by the development of frothy, pink pulmonary secretions associated with ongoing hypoxia despite reversal of respiratory depression with naloxone.
Note: Often presents immediately after reversal but can be delayed (up to a few hours).
- Most cases will resolve within 24-36 hours
- Approximately one-third of cases will require aggressive respiratory support
- If not promptly treated, it can progress to complete hypoxic respiratory failure, hypoxic end-organ injury, and cardiac arrest.
Due to the variety of drugs involved (including naloxone), the mechanism of NCPE is poorly understood. One of the more popular theories is the increase in pulmonary capillary permeability caused by hypoxia and/or histamine release. Heroin is prone to causing excessive amounts of histamine release. Morphine is another drug known to do this.
Another theory blames Narcan – Note: this is thought to be especially dangerous in opioid dependent patients… The opioid dependent patient is sent immediately into withdrawal after Narcan administration which can mediate a huge catecholamine surge.
The pulmonary edema is caused by an adrenergic response from a large increase in centrally mediated catecholamines following the administration of naloxone. The release of these catecholamines may cause an increase in cardiac output and pulmonary pressures. The following have been reported in human studies following the administration of Naloxone:
- Increases in plasma concentrations of epinephrine by 30-fold
- Cardiac index increases by 74%
- Increases in stroke volume by 44%
- Increases in systolic blood pressure and pulse pressure
- Increases in palpable pulse strength
Note: the above hemodynamic effects were also seen in animal studies of naloxone use for opioid reversal and appeared to be more pronounced if the baseline PCO2 was elevated.
Another theory blaming naloxone goes as follows. After a prolonged period of near or complete apnea, providing reversal with naloxone can result in inspiratory effort prior to the complete opening of the glottis. This can result in excessive negative pressure within the lung, drawing in fluid from the pulmonary vasculature. This is why it’s imperative to provide positive pressure ventilation prior to naloxone administration. ENSURE THAT THE AIRWAY IS PATENT!!
After reviewing the above content, I believe we can conclude that NCPE is likely multifactorial, with both the opioid agent and naloxone contributing.
I’m sure you’ve gathered at this point that higher doses of Narcan can potentially increase the risk of NCPE.
The treatment of this of opioid-related NCPE is primarily focused on correcting hypoxemia and providing supportive care. Initial measures include application of supplemental oxygen. Paramedics should have a low threshold for initiating CPAP therapy. Hypoxemia or distress refractory to CPAP therapy may warrant endotracheal intubation and invasive ventilation to correct hypoxemia.
Follow our social media to stay updated!
This site is meant to be used for educational use only. We strive to push evidence based medicine with no bias to help you obtain all the important information. You should always follow your protocols that have been set in place.
–Scopeducation Team (Ryan FP-C, CCP-C)
Sureka, B., Bansal, K., & Arora, A. (2015). Pulmonary edema – cardiogenic or noncardiogenic?.
Journal of family medicine and primary care, 4(2), 290. doi:10.4103/2249-4863.154684
1 thought on “Opioid-Related/Naloxone- Induced Non-Cardiogenic Pulmonary Edema”
Great job fellas! Very informative.